Hi, I searched the board for this topic but couldn't find anything, so I apologize if it's already been discussed. I've been on Adderall XR 20mg/twice a day for about 3 years now (21 yrs old now), and I've been on all sorts of different anti-depressants since I was 13 (mostly just SSRIs until recently I tried SNRIs). Anyway, I was just on Prozac 40mg for a few months for the second time, and as it did before, stopped working after 3 months. So, I went to my doctor and asked her about Cymbalta because I know several people that had good experiences with it. She put me on 30mg to start, and in two weeks will increase it to 60mg. She was a little concerned that the Adderall and Cymbalta combined would cause overstimulation, so I'm seeing her again in two weeks to monitor it. I never noticed any interaction between the Prozac and Adderall, or any other SSRIs I've been on before, but I'm a little nervous with this one since I'm unfamiliar with SNRIs. Has anyone else been on Adderall and Cymbalta together? Any serious side effects you've experienced? Did either medication stop working as well because of the other or anything like that?
Thanks for your Reply!
I can't speak for Cymbalta and Adderall, but I'm on Ritalin (also a stimulant) and Wellbutrin (an antidepressant). Granted, Wellbutrin is very different from most antidepressants, but I haven't noticed problems so far.
I went from one antidepressant to another before finally being diagnosed with ADHD. My depression symptoms are almost completely gone, but my doctor keeps me on the Wellbutrin more for its effects on dopamine. Without the Wellbutrin, I'm irritable and angry...not sure quite what that means, but I know I'm not depressed without it.
When you see your doctor again, ask for more information about the side effects she's concerned about. What things should you be keeping an eye out for? If you know what you're looking for, you'll be more likely to sense it before it gets out of hand.
Thanks for your Reply!
It's possible the reason you're irritable without Welbutrin is because of the Ritalin. Most stimulants have that common side effect unfortunately. Cymbalta is also supposed to help with irritability. That's interesting you say that about your depression symptoms. I've been diagnosed with it since I was 13, and was diagnosed with ADD when I was 18. But for awhile, several doctors were convinced my attention problems were a cause of the depression. However, I find that my ADD (without Adderall) is worse when my depression is in check and my mood is good. Seems like the happier I am, the lower my attention span is and sometimes I even have symptoms of ADHD. I get more hyper and fidgety.
I will definitely ask my doctor next time I see her and definitely my pharmacist, too. I feel the pharmacists let me know more often about my medications and their interactions with each other than my doctor does. Thanks for responding!
Thanks for your Reply!
I started by increasing my dose of Cymbalta to 120mg (2 x 60mg/day), under my drs care. Then Modafinil wasn?t working for my sleep apnea my specialist put me on & eventually increased me to 20 mg Adderrall [NOT XR FOR ME, instant release tabs work better> 2 x day. At first I felt invincible but after awhile I started to feel detached from reality, had a loss of interest in everything, withdrew from most people & activities and began to have hallucinations, I would think that I saw something run accross the floor or fall out of the corner of my eye, but nothing actually happened.
The Cymbalta itself caused side effects for me alone. 1) it gave me hot flashes all of the time, morning until night; 2) it made my sugar numbers go up, so much so that I had to stop drinking soda just to get the numbers to g down; 3) it increased my memory loss, I would frequently "hide stuff" from myself 4) it eventually stopped working for my chronic pain as it had before.
I stopped taking it about 2 weeks ago because all of these side effects and I started taking Serouquel 50 to 100 mg at night. The next morning for that week I woke up highly agitated, short tempered, and very tense to the point that I was a complete _itch and was yelling & screaming 24/7. My dr said go to impatient psychiatric treatment & I told her where to "get off" (I needed a new dr anyway she was a flippin MORON)
So now I just take the Adderall and I feel a lot better. I am sure that my depression & anxiety will get worse over time so I am going to talk to a psychiatrist about the right depression medicine for me. My last PCP said depression medication side effects or ineffectiveness was "out of her area o expertise" (told ya she was am _sshole).
I know Cymbalta works at first but for me it stopped after almost a year. I wish it still did work the same but its not so. I really didn?t like with the Adderall either. The Adderall makes me feel mostly normal so I'm gonn stick with it. I just hope that I can find another SSNRI or SSRI that works well with Adderall.
If you think that you are having symptoms or side effects that you never had before please consider stopping one or the other. I would not take them together again. The sideeffects outweighed the benefits to my health.
Please keep us posted if you find something that works well together.
I think everyone reacts so differently to Adderall XR, it's hard to tell how you will with Cymbalta. However, I take both medications and have just now come to the realization that all the symptoms/side-effects I have been coping with for so long... they are all characteristics of a vaguely described condition called, "Serotonin Syndrome."
The problem is, I've grown used to my always dilated pupils, my unusual cheerfulness & racing ideas and /or thoughts, my wasted time spent studying or focusing on some crazy idea I come up with, my spending binges, my over-exercising and under-eating....it's actually changed my personality completely. Thing is, I like this high it gives me! The only annoying parts are my trembling movements & hands, my 'hangover' after the high spikes up and then falls (extreme tiredness but still unable to fall asleep), my sometimes overly talkative/rambling/one new thought after the other/almost a forced speaking state of mind, but what has always truly embarrassed me the most is two side effects: 1. Dilated Pupils (huge & causes headache like pressure over my eyes). 2. Memory lapses. I can keep my self so busy for the entire day and then the next day have a very difficult time remembering what hell I did or said to anyone yesterday. I find people telling me that I am repeating myself - telling a story I already told them all about. Or even worse, asking someone the same question over and over b/c I forget what they told me 5 minutes ago. It's like I am there, I seem attentive, competent, rational... but minutes later I will have forgotten what I was supposed to have done.
It's sad to me. I feel high as a kite on the two drugs but after 4 years of taking these medications... I feel like I have forgotten the young lady I used to be - b4 I started my Adderall XR & anti-depressant combo. I am lost and addicted now. Scared to see who I will be without any medications.
Wish I never started the Adderall to begin with. Now, I feel so dependent on it. Without the drugs, I can't even get out of bed to shower or eat or just function. My bf is a surgeon, and he knows I am addicted to these pills but he also see's how much I shut-down when I stop taking them. I'll be okay though. Somehow, someday... I'll wake up and stop fearing who I am without these powerful personality-altering drugs. -T-
MissTCE, you and I have a lot in common. I've never read a blog in my life until this one. I haven't been able to do this yet but reading and re-reading this is helping me to get there. You'll know what I mean after reading it. http://quittingadderall.com/your-challenge/
Wow. My family thinks I am lying when I say, without my adderall I can't get out of bed to shower or eat or just function. It's so true...I can't function AT ALL. I want to get off this drug so bad but it takes away my drepression. My doctor started me on Cymbalta today and I was reading to see how the 2 drugs work together. I take 30my of Adderall a day for about 4 years now.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.